Methotrexate (MTX)-related gastrointestinal (GI) system intolerance is associated with Helicobacter pylori infection and biologic or targeted synthetic disease-modifying antirheumatic drug (b/tsDMARD) use in rheumatoid arthritis (RA), according to study findings published in the Journal of Clinical Rheumatology.
Medical records collected at the İbni-Sina Hospital in Turkey between 2011 and 2020 were retrospectively reviewed to evaluate whether H pylori contributed to GI intolerance with or without MTX use in RA.
Intolerance to MTX was defined as discontinuation due to nausea, vomiting, abdominal pain, and/or diarrhea.
Patients (N=390) with RA with and without intolerance who underwent gastroscopy were included in the analysis.
Patients had a mean age of 60.7 (SD, 11.9) years and 78.2% were women. Patients had a median rheumatic disease duration of 10 years, with 70.8% receiving treatment with oral and 29.2% receiving treatment with subcutaneous MTX. The dose of MTX at the last follow-up was 12.5 mg. A total of 73.1% received proton pump inhibitors (PPI) or H2 receptor blockers, 69.7% received steroids, 34.7% received nonsteroidal anti-inflammatory drugs (NSAIDs), and 17.5% received b/tsDMARDs.
Overall, 160 patients were found to have GI system intolerance. Compared with the group without intolerance, the intolerance group had greater DMARD (P <.001) and NSAID (P =.04) use.
At gastroscopy, 57.4% had inflammation, 47.4% had activity, 43.1% had H pylori, 16.9% had atrophy, 15.1% had metaplasia, and 3.1% had autoimmune gastritis. Stratified by GI system intolerance status, those with vs without intolerance had higher rates of H pylori (71.3% vs 23.5%; P <.001), inflammation (79.4% vs 42.2%; P <.001), and activity (71.9% vs 30.4%; P <.001).
In the fully adjusted multivariate analysis, GI system intolerance was associated with H pylori (adjusted odds ratio [aOR], 5.71; 95% CI, 2.67-12.23; P <.001) and b/tsDMARD use (aOR, 3.02; 95% CI, 1.57-5.83; P =.001).
One of the study limitations was potential bias due to high PPI use, which may have decreased the sensitivity of the endoscopy tests.
These data indicated that H pylori combined with DMARD use was a significant contributor to MTX-related GI system intolerance.
The study authors concluded, “[T]he inability to continue medication due to GI [system] symptoms after MTX use may also be caused by the presence of H pylori.”
Guloksuz EGA, Sezer S, Yayla ME, et al. Frequency of Helicobacter pylori in patients with rheumatoid arthritis whose methotrexate was stopped due to gastrointestinal intolerance. J Clin Rheumatol. Published online March 8, 2023. doi:10.1097/RHU.0000000000001952